Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 3, NWS Flagstaff, AZ

July 21, 2007Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 21, 2007, 6:44 PM MDT for Navajo County, Arizona. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2007, 6:44 PM MDT (00:44 UTC)
Expired
Jul 21, 2007, 7:30 PM MDT
In force
46 min
Issued by
NWS Flagstaff, AZ
Area
Whole counties

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:00 PM MDTFLASH FLOOD20 N Heber-Overgaard, AZFLASH FLOODING REPORTED OVER CHEVELON RANCHES IN WEST CENTRAL NAVAJO COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2007-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2007-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 220046
FFWFGZ
AZC017-220130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
544 PM MST SAT JUL 21 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 630 PM MST

* AT 538 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM 10 MILES NORTH OF HEBER ALONG 
WILDCAT CANYON AND BROOKBANK CANYON TO INCLUDE MORMON CROSSING ROAD.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3452 11073 3450 11053 3471 11051 3475 11072

$$

RB
1 follow-up statement
000 
WGUS75 KFGZ 220103
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
602 PM MST SAT JUL 21 2007

AZC017-220130-
NAVAJO AZ-
602 PM MST SAT JUL 21 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
SOUTHWESTERN NAVAJO COUNTY...

AT 555 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAINSHOWERS PRODUCING FLASH FLOODING OVER THE WARNED 
AREA 10 MILES NORTH OF HEBER ALONG WILDCAT CANYON AND BROOKBANK 
CANYON...INCLUDING MORMON CROSSING ROAD.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 3452 11073 3450 11053 3471 11051 3475 11072

$$
RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:30 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 21, 3:30 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SAT JUL 21 2007

.SYNOPSIS...EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO CONTINUE THROUGH NEXT WEEK. TEMPERATURES WILL BE
NEAR NORMAL TODAY...THEN A SLIGHT COOLING TREND IS EXPECTED NEXT
WEEK AS MOISTURE CONTINUES TO INCREASE.

&&

.DISCUSSION...DEEP MONSOONAL MOISTURE AND PLENTIFUL INSTABILITY WILL
LEAD TO AT LEAST MODERATE ACTIVITY LEVELS THE NEXT SEVERAL DAYS.
CURRENT CONVECTION IS VERY STRONG...AND HAS VERIFIED SEVERAL
WARNINGS. CONVECTION MOVING OFF THE NORTHEAST PLATEAUS WILL LIKELY
BRING SOME EVENING THUNDERSTORMS TO THE RIM ZONES...AMD THE POPS
HAVE BEEN ADJUSTED.

.PREVIOUS DISCUSSION FROM 940 AM MST...FAIRLY PERVASIVE CLOUD COVER
IS AFFECTING MOST OF COCONINO AND YAVAPAI COUNTIES THIS
MORNING...WHICH MAY DELAY THUNDERSTORM DEVELOPMENT UP TO A FEW HOURS
IN THOSE AREAS. OTHERWISE...PRECIPITABLE WATER VALUES ARE UP
SLIGHTLY ACCORDING TO THE KFGZ SOUNDING...WHICH SHOWS 0.92 INCHES
PRECIPITABLE WATER...COMPARED WITH 0.84 INCHES YESTERDAY. SATELLITE
PRECIPITABLE WATER ESTIMATES CONFIRM THIS TREND...AND SHOW SOME
SPREAD NORTHWARD TOWARD THE UT BORDER. MEANWHILE...LIFTED INDICES
ACROSS NORTHERN AZ ARE LESS THAN ZERO...INDICATING ADEQUATE
INSTABILITY REGION WIDE. THE KFGZ SOUNDING SHOWS OVER 1000 JOULES/KG
OF CAPE...WHICH IS HIGHER THAN THE PAST SEVERAL DAYS. THIS WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TODAY ACROSS
NORTHERN AZ...WITH A FEW STRONGER STORMS WHICH COULD CONTAIN SEVERE
HAIL (OVER 0.75 INCHES DIAMETER) AS WELL AS HEAVY RAINFALL AMOUNTS
IN SLOW MOVING STORMS.

FOR MONDAY AND TUESDAY...A LOW TO MID LEVEL TROUGH HAS BEEN FORECAST
BY THE MODELS TO MOVE NORTHWESTWARD INTO ARIZONA FOR THE PAST COUPLE
OF DAYS. THIS WOULD BE ACCOMPANIED BY INCREASING SOUTHEASTERLY FLOW
AND DEEP MOISTURE WITH MORE WIDESPREAD STORMS AND LOCALLY HEAVY
RAINFALL.

WEDNESDAY THROUGH FRIDAY...NO BREAK IN THE MOIST FLOW PATTERN IS
EXPECTED WITH DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS CONTINUING.

&&

.AVIATION...FOR THE 00Z PACKAGE...DEEP MOISTURE AND INSTABILITY WILL
LEAD TO WIDESPREAD SHRA/TSRA OVER MUCH OF THE REGION THROUGH
03Z-05Z. CIGS OVER MUCH OF THE AREA WILL RANGE FROM 7-9 KFT AGL.
STRONGER STORMS WILL CONTAIN MVFR CONDITIONS WITH ISOLD IFR
CONDITIONS. EXPECT IMPROVEMENT AFTER 05Z THIS EVENING WITH BKN CIGS
REMAINING OVER MANY AREAS AT 8-10 KFT AGL. EXPECT SCATTERED TO
WIDESPREAD MVFR WITH ISOLD IFR CONDITIONS TO DEVELOP AGAIN BY
17Z-19Z SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 21, 11:00 AM MDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SAT JUL 21 2007

AZZ004>018-037>040-220700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOST OF NORTHERN ARIZONA CAN EXPECT A GOOD CHANCE OF THUNDERSTORMS
TODAY...WITH SCATTERED THUNDERSTORMS SPREADING FARTHER NORTHWARD
TODAY COMPARED WITH FRIDAY. MANY STORMS WILL CONTAIN FREQUENT
LIGHTNING...LOCALLY HEAVY RAIN...SMALL HAIL...AND STRONG GUSTY
WINDS. A FEW STORMS MAY ALSO CONTAIN HAIL OVER 3/4 INCH DIAMETER
AND THE POSSIBILITY OF MINOR FLOODING FROM THE SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:11 PM MDTSevere Thunderstorm WarningFGZGila, Yavapai34 min
Jul 21, 6:24 PM MDTSevere Thunderstorm WarningFGZNavajo51 min
Jul 21, 7:10 PM MDTSevere Thunderstorm WarningFGZNavajo50 min
Jul 21, 7:23 PM MDTFlash Flood WarningFGZNavajo97 min
Jul 21, 7:23 PM MDTFlash Flood WarningFGZNavajo97 min
Jul 21, 7:42 PM MDTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo48 min
Jul 22, 4:39 PM MDTSevere Thunderstorm WarningFGZGila26 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.